Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

May 11, 2007Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2007, 3:53 PM EDT for Stokes County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2007, 3:53 PM EDT (19:53 UTC)
Expired
May 11, 2007, 4:30 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 111953
SVRRNK
NCC169-112030-
/O.NEW.KRNK.SV.W.0023.070511T1953Z-070511T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CAPELLA...OR ABOUT 6 MILES EAST OF PILOT
  MOUNTAIN...AND MOVING SOUTH AT 10 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3643 8029 3644 8040 3631 8044 3630 8031

$$
2 follow-up statements
000 
WWUS51 KRNK 112007
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI MAY 11 2007

NCC169-112030-
/O.CON.KRNK.SV.W.0023.000000T0000Z-070511T2030Z/
STOKES NC-
404 PM EDT FRI MAY 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN STOKES COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS STARTING 
TO SUGGEST THAT THE STORM WAS WEAKENING. HOWEVER...THE CONCERN STILL 
EXISTS FOR HAIL UP TO PENNY SIZE. THIS STORM WAS LOCATED NEAR 
CAPELLA...OR ABOUT 7 MILES EAST OF PILOT MOUNTAIN...MOVING SOUTH AT 
5 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PINNACLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3643 8029 3641 8041 3632 8042 3630 8031

$$
000 
WWUS51 KRNK 112032
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI MAY 11 2007

NCC169-112040-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-070511T2030Z/
STOKES NC-
430 PM EDT FRI MAY 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STOKES COUNTY EXPIRES
AT 430 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. HOWEVER...LOCALLY HEAVY RAIN AND PEA SIZE HAIL ARE STILL 
POSSIBLE WITH THIS STORM AS IT MOVES SOUTH...TO JUST EAST OF KING 
VIRGINIA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3643 8029 3641 8041 3632 8042 3630 8031

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:22 PM EDT, 31 minutes earlier.

Area forecast discussion, May 11, 3:22 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI MAY 11 2007

.SYNOPSIS...
A COLD FRONT MOVING SOUTHWARD OUT OF THE GREAT LAKES WILL CROSS
THROUGH THE REGION LATE SATURDAY. A LARGE AREA OF HIGH PRESSURE
WILL COVER THE MID ATLANTIC REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THERE IS VERY WEAK FLOW ACROSS THE FORECAST AREA...WITH LITTLE IN
THE WAY OF CONVECTIVE FORCING OTHER THAN WEAK LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE. ISOLATED THUNDERSTORMS HAVE
DEVELOPED ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. SATELLITE
INDICATES BUILDUPS ALL ACROSS THE MTNS AT THIS TIME THOUGH...SO I
HAVE PUT IN CHANCE POPS ACROSS THE FORECAST AREA THIS
EVENING...WITH THE HIGHEST ALONG AND EAST OF THE BLUE
RIDGE...THINKING THAT MOST OF THE ACTIVITY WILL BE MOVING EAST OF
THE MTNS AND INTO THE LEE TROUGH BY EARLY EVENING. I HAVE LOWERED
POPS QUITE A BIT AFTER MIDNIGHT...AND BECAUSE OF THE VERY LIGHT
FLOW AND MOIST LOW LEVELS...I ALSO ADDED IN SOME PATCHY FOG. IT
WILL BE ANOTHER MILD NIGHT...WITH LOWS IN THE 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES WILL BE
APPROACHING THE FORECAST AREA SATURDAY AFTERNOON AND SHOULD PROVIDE
A BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT SATURDAY. AN ASSOCIATED
UPPER JET STREAK STILL PLACES OUR REGION IN THE RR QUAD WITH UPPER
DIVERGENCE FORECAST OVER THE PIEDMONT AREAS FROM 18Z SAT THROUGH
00Z SUNDAY. SO I INCREASED POPS TO LIKELY IN SOUTH SIDE VA AND THE
NW PIED OF NC...KEEPING CHANCE POPS ELSEWHERE. LOOKS LIKE THE JET
STREAK...AND ASSOCIATED WAVE ALONG THE FRONT IN THE
CAROLINAS...WILL PULL ANY LINGERING SHOWERS/TSTMS OUT OF THE
PIEDMONT AREAS BEFORE SUNDAY MORNING.

STRONG HIGH PRESSURE BUILDS SOUTHWARD DOWN THE EAST COAST BEHIND
THIS FRONT...WITH FAIRLY STRONG COLD ADVECTION. I HAVE STAYED
CLOSE TO MOS FOR HIGHS SUNDAY...GENERALLY LOWER 70S WITH SOME MID
TO UPPER 60S IN THE MTNS. MONDAY MORNING HAS THE POTENTIAL TO BE
QUITE COOL WITH DECENT RADIATION CONDITIONS. I TRIED TO KEEP LOW
TEMPS A FEW DEGREES UNDER MOS. DOES NOT LOOK LIKE A FREEZE THREAT
ANYWHERE...BUT COULD BE A FROST THREAT IN THE COLDER MTN VALLEYS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
5THE UPPER RIDGE BUILDS BACK OVER THE AREA AGAIN HEADING INTO NEXT
WEEK...SO TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY.
ANOTHER NORTHERN STREAM SHORT WAVE MOVES OVER THE RIDGE AND PUSHES
A FRONT THROUGH THE REGION IN THE WEDNESDAY TIME FRAME...AND
BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NO GOOD FOCUS FOR THUNDERSTORMS THIS AFTERNOON. MESOSCALE ANALYSIS
WAS SHOWING SOME CONVERGENCE ALONG THE BLUE RIDGE AND INTO THE
FOOTHILLS AT 17Z. BEST CHANCE FOR ANY OF THE AIRPORTS GETTING A
THUNDERSTORM WILL BE IN DANVILLE...ALTHOUGH THE AIRMASS ACROSS THE
COUNTY WARNING AREA IS UNSTABLE WITH CONVECTIVE AVAILABLE
POTENTIAL ENERGY ALREADY FROM 1000-2000 J/KG A THUNDERSTORM CANNOT
BE RULED OUT AT ANY OF THE OTHER TAF SITES. JUST NOT A HIGH ENOUGH
CHANCE TO INCLUDE IN THE FORECAST AT THIS TIME.

SURFACE DEW POINTS REMAIN IN THE 50S AND 60S OVERNIGHT. LIKE LAST
NIGHT EXPECT MVFR FOG TO DEVELOP...ESPECIALLY WHERE MID AND HIGH
LEVEL CLOUDS LEFT OVER FROM CONVECTION LIMITS COOLING AT THE
SURFACE. LIFR CONDITIONS EXPECTED AT LWB AGAIN...ESPECIALLY IF
CLOUDS SCATTER OUT AFTER SUNSET.

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD SATURDAY AND
SATURDAY NIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE NORTH.
THE FRONT COMES THROUGH SATURDAY NIGHT...LEADING IN A COOLER AND
MUCH DRIER AIRMASS. VFR CONDITIONS ARE EXPECTED BEHIND THE FRONT
SUNDAY THROUGH TUESDAY.

&&

.CLIMATE...
TEMPERATURES THIS AFTERNOON WILL BE 10 TO 15 DEGREES ABOVE
NORMAL. RECORDS COULD BE TIED OR BROKEN AT BLUEFIELD (82 SET IN
2005) AND BLACKSBURG (84 SET IN 1963).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...AMS
CLIMATE...
Hazardous weather outlook, May 11, 4:13 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EDT FRI MAY 11 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-046-047-WVZ042>045-
120815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
413 AM EDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>045-058-059-120815-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
413 AM EDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM
THE NORTH. THIS FRONT WILL SERVE AS THE FOCUS FOR SCATTERED
THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. A FEW OF THESE STORMS
MAY PRODUCE HAIL AND HIGH WINDS...BUT THE RISK FOR A WIDESPREAD
SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

In the hours before

Special weather statement, May 11, 2:31 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI MAY 11 2007

VAZ032-111945-
PATRICK-
INCLUDING THE CITY OF...STUART
231 PM EDT FRI MAY 11 2007

A COUPLE OF THUNDERSTORMS WERE LOCATED NEAR STUART VIRGINIA. HAIL
UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN WILL
ACCOMPANY THESE STORMS.

DS
Special weather statement, May 11, 3:09 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT FRI MAY 11 2007

VAZ032-112015-
PATRICK-
INCLUDING THE CITY OF...STUART
309 PM EDT FRI MAY 11 2007

A DEVELOPING THUNDERSTORM NEAR NORTH WILKESBORO NORTH CAROLINA
WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...AND LOCALLY HEAVY RAIN.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.